Iowa, 2022Damaging Winds in Iowa, August 27, 2022
August 27, 2022 · NWS FSD · 7 events in 4 counties and zones
With the approach of a strong mid-level wave, a cluster of multicellular storms evolved within a weakly unstable and weakly-sheared environment. A fair amount of dry air at lower levels made for 600 J/kg or more of DCAPE, with storms producing some spotty significant wind damage along a track from near Paullina to around Primghar.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- $5,000
- Events
- 7
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
With the approach of a strong mid-level wave, a cluster of multicellular storms evolved within a weakly unstable and weakly-sheared environment. A fair amount of dry air at lower levels made for 600 J/kg or more of DCAPE, with storms producing some spotty significant wind damage along a track from near Paullina to around Primghar.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 27, 12:56 PM CST, 3 hours 22 minutes earlier.
Area forecast discussion, Aug 27, 12:56 PM CST, 3 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Sioux Falls SD
156 PM CDT Sat Aug 27 2022
.SHORT TERM...(This Evening through Sunday)
Issued at 150 PM CDT Sat Aug 27 2022
KEY MESSAGES:
1. Convection risks linger this afternoon, low end severe risks.
2. Much warmer Sunday, with severe convection possible late aftn.
3. An extended period of warm and dry weather through next week.
THIS AFTERNOON: Mid-lvl shortwave evident across eastern Nebraska on
both satellite and radar data this afternoon. Scattered high based
showers and thunderstorms will persist across portions of eastern
SODAK this afternoon, with more focus turning towards eastern
Nebraska and western Iowa. Temperatures continue to slowly rise
into the middle 80s, with a narrow wedge of 70+ dew points along
the eastern periphery of the CWA. However, fairly widespread thick
mid- lvl clouds continue to spread eastward, which may slow down
the potential development in NW Iowa after 3pm. Eventually though,
strong DPVA will arrive and should kick off scattered
thunderstorms in an area of enhanced low-lvl lapse rates. The
greatest severe weather risk will be confined to an area along and
east of Highway 60, where MLCAPE between 800-1200 J/KG may be
possible and less inhibition is expected. Effective shear remains
on the weaker side, with most of the shear towards the upper
portions of the soundings. Threats with storms are likely more
focused towards a few strong wind gusts given 600+ J/KG DCAPE,
hail may tend to smaller side given the high freezing levels and
weaker shear. The heavy rain risks have likely shifted further
southeast into Iowa this evening, but a quick half inch to inch of
rain could be possible in a thunderstorm.
TONIGHT: Convection slides east of the CWA fairly quickly this
evening, leaving clearing skies into Sunday morning. Have lowered
temperatures slightly further west, though winds will be quite mixy
through the night. Patchy valley fog could be possible.
SUNDAY: A stronger mid-lvl trough dips into the Northern Plains on
Sunday, pushing a surface cold front eastward through the day. Ahead
of this boundary, temperatures will climb well into the 80s and even
90s in some areas south of Interstate 90s. Winds are also expected
to be quite gusty, and have nudged towards the 90th percentile of
the NBM ahead of the boundary.
Low- lvl moisture advection in addition to evapotranspiration
effects will push surface dew points into the lower 70s in
portions of SW Minnesota into NW Iowa. This will lead to moderate
to high instability (3000-4000 J/KG) building along and east of
I-29 in the afternoon. Considerable inhibition will prevent
convection from forming for much of the afternoon, but as deeper
synoptic lift intersects the surface front after 4pm, convection
should develop very quickly. Initial storms may form over far NE
South Dakota, then begin to form southward along the advancing front
into SW Minnesota by 5pm. There is much more uncertainty on just
how far south convection may form along the boundary into Iowa and
Nebraska, as the greatest DPVA will be shifting northeast away
from the area and surface convergence along the front will be
weaker in these areas. It is possible current slight risk could
expand further south if CAMS indicate more development. Given high
degree of instability and slight increase in shear, a few
supercell and multicell clusters may form with very large hail and
strong wind surges. The good news is that unless the front slows,
the overall risk to the CWA may only be 1-3 hours.
.LONG TERM...(Sunday Night through Saturday)
Issued at 150 PM CDT Sat Aug 27 2022
MONDAY-FRIDAY: A brief cooldown is anticipate to start the new work
week as low-lvl cold advection drops temperatures into the 70s and
lower 80s. That cool down will be brief as the synoptic pattern
suggests an extended period of dry and warmer than normal
temperatures. Mid-lvl heights begin to rise through the week, and
other than a low potential for a small weakness in the ridge to pass
through Thursday, precipitation won't be more than sprinkles for
most of the Northern Plains. The return of warmer southwesterly low-
lvl flow by Wednesday will trigger an increase in high temperatures,
and have favored the slightly warmer ECMWF/GFS over that of the NBM
in the extended. In fact, the multi-run trend of the ECMWF
ensemble continues to increase the potential highs later in the
week. The means highs likely back above normal into next weekend.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1213 PM CDT Sat Aug 27 2022
Mid-lvl energy moving through will continue to produce widely
scattered showers and thunderstorms into the afternoon. However
VFR conditions will continue in most areas.
A more concentrated area of showers and thunderstorms moves east
out of Nebraska by mid-afternoon, leading to greater probabilities
of lowering ceilings and visibility in NW Iowa and southern
Minnesota into early evening. Ceilings may remain at VFR levels
into the evening with this activity, though very brief visibility
restrictions may be possible.
VFR conditions continue into Sunday morning as winds remain
breezy.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&
SHORT TERM...Dux
LONG TERM...Dux
AVIATION...Dux
Hazardous weather outlook, Aug 27, 3:52 AM CST, 12 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
452 AM CDT Sat Aug 27 2022
IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-281000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Lincoln-Murray-Cottonwood-Nobles-Jackson-
Pipestone-Rock-
452 AM CDT Sat Aug 27 2022
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...Today and tonight.
Isolated light showers are possible through the morning
hours today. Chance for showers and storms, some of which could be
strong to severe, increase later this afternoon and evening. While
widespread severe weather is not expected, large hail up to the size
of quarters and damaging winds to 60 mph are possible with the
strongest storms.
Along with the severe weather threat, locally heavy rainfall is
possible. Amounts are most likely to span between a quarter to three
quarters of an inch but locally higher amounts are possible.
Portions of northwest Iowa have the highest potential for locally
heavy rainfall.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Another round of strong to severe storms is possible on
Sunday. If storms are able to develop, large hail and damaging winds
will be the main hazards to be wary of.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NEZ013-014-SDZ038>040-050-052>071-281000-
Dixon-Dakota-Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-
Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Lincoln-Bon Homme-Yankton-Clay-
Union-
452 AM CDT Sat Aug 27 2022
This Hazardous Weather Outlook is for northeast Nebraska, central
South Dakota, east central South Dakota, south central South Dakota
and southeast South Dakota.
.DAY ONE...Today and tonight.
Isolated showers and weak storms are possible throughout the day
today. Severe weather is not expected.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
Thunderstorm Wind, Cherokee
- When
- August 27, 4:18 PM CST to 4:21 PM CST
- Where
- Cherokee County, 6.24 mi N of Cleghorn
- Measured
- 70 kt (81 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.910, -95.710
A roof was removed from part of a farm outbuilding by thunderstorm winds.
Thunderstorm Wind, O'Brien
- When
- August 27, 4:30 PM CST to 4:32 PM CST
- Where
- O'Brien County, 2.05 mi NW of Gaza
- Measured
- 74 kt (85 mph) estimated gust
- Reported by
- Public
- Coordinates
- 43.040, -95.630
Machine sheds and cattle buildings were severely damaged by thunderstorm winds.
Thunderstorm Wind, O'Brien
- When
- August 27, 4:30 PM CST to 4:33 PM CST
- Where
- O'Brien County, 3.11 mi WNW of Gaza
- Measured
- 74 kt (85 mph) estimated gust
- Crop damage
- $5,000
- Reported by
- Social Media
- Coordinates
- 43.030, -95.660
A farm outbuilding was destroyed by thunderstorm winds. Crop damage is an estimate from insured losses. Information provided by the United States Department of Agriculture.
Thunderstorm Wind, Clay
- When
- August 27, 4:52 PM CST to 4:53 PM CST
- Where
- Clay County, 1.01 mi W of (3se)spencer Muni Ar
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 43.170, -95.220
A thunderstorm wind gust of 66 mph was measured by Automated Surface Observing System site KSPW 4 miles west-northwest of Spencer.
Thunderstorm Wind, Clay
- When
- August 27, 4:52 PM CST to 4:55 PM CST
- Where
- Clay County, Spencer
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 43.150, -95.150
A large, but decaying tree, was downed by thunderstorm winds.
Thunderstorm Wind, Dickinson
- When
- August 27, 5:11 PM CST to 5:13 PM CST
- Where
- Dickinson County, 4.25 mi ESE of Arnolds Park
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.350, -95.050
Thunderstorm winds downed a large 100-year-old tree, and removed gutters from a house.
Thunderstorm Wind, Dickinson
- When
- August 27, 5:20 PM CST to 5:22 PM CST
- Where
- Dickinson County, 2.01 mi E of Superior
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.430, -94.940
Tree branches were downed by thunderstorm wind gusts.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Minnesota, August 27, 2022$2.9 million · EF0 · 14 events
- Flash Flooding and Avalanche in Arizona, August 27, 2022$55,000 · 52 kt wind · 7 events
- Hail and Damaging Winds in Iowa, August 27 to 28, 2022$30,000 · 1 in hail · 10 events
- Flooding in Puerto Rico, August 27 to 31, 20226 events
- Damaging Winds in Iowa, August 27, 2022$6,000 · 3 events
- Flash Flooding in Arizona, August 27, 20222 events
- Damaging Winds in Montana, August 27, 202255 kt wind · 2 events
- Flash Flooding in Texas, August 27, 20222 events
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
- Rip Current in North Carolina, August 27, 20221 event
- Wildfire in New York, August 27 to 31, 20221 event
- Waterspout in South Atlantic Coastal Waters, August 27, 20221 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1054601, 1054595, 1054598, 1054593, 1054600, 1054597, 1054594.